Sulindac overdoseClinoril overdose
Sulindac is a nonsteroidal anti-inflammatory drug (NSAID). It is used to relieve pain and swelling associated with certain types of arthritis. Sulindac overdose occurs when someone takes too much of this medicine.
This is for information only and not for use in the treatment or management of an actual overdose . DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
An overdose is when you take more than the normal or recommended amount of something, usually a drug. An overdose may result in serious, harmful sym...
Sulindac is also sold under the brand name Clinoril.
Eyes, ears, nose, and throat:
Stomach and intestines:
- Stomach or abdominal pain
- Vomiting, sometimes bloody
Heart and blood:
- Low blood pressure (shock) and weakness
- Headache (severe)
- Incoherence (not understandable)
- Movement disorder
Before Calling Emergency
The following information is helpful for emergency assistance:
- The person's age, weight, and condition
- The name of product (as well as the ingredients and strength if known)
- The time it was swallowed
- The amount swallowed
- If the medicine was prescribed for the person
However, DO NOT delay calling for help if this information is not immediately available.
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:
- Activated charcoal
- Airway support, including oxygen, breathing tube through the mouth (intubation),and ventilator (breathing machine)
- Blood and urine tests
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Fluids through the vein (intravenous or IV)
- Medicines to treat symptoms
In the rare, more serious case, additional treatment may be needed. Most people will be discharged from the emergency department after a period of observation.
Recovery is likely without complications, except in very large overdoses. Very large overdoses can be deadly.
Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies . 9th ed. New York, NY: McGraw Hill; 2011.
Seger DL, Murray L. Aspirin and nonsteroidal agents. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice . 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 149.
Review Date: 1/19/2015
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.